Oklahoma, 2009

Tornadoes and Flash Flooding in Oklahoma, October 29, 2009

October 29, 2009 · NWS TSA · 8 events in 6 counties and zones

A line of thunderstorms developed along and just ahead of a cold front that moved into the region during the morning hours of the 29th. Severe weather, including two tornadoes and damaging wind gusts, occurred over portions of eastern Oklahoma along with some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of thunderstorms developed along and just ahead of a cold front that moved into the region during the morning hours of the 29th. Severe weather, including two tornadoes and damaging wind gusts, occurred over portions of eastern Oklahoma along with some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 29, 5:25 AM CST, 55 minutes earlier.

Area forecast discussion, Oct 29, 5:25 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
625 AM CDT THU OCT 29 2009

.AVIATION...

AN UPPER LEVEL SYSTEM AND COLD FRONT WILL ALLOW FOR MVFR
VSBYS IN FOG AND THUNDER FOR MUCH OF THE TAF PERIOD. IFR TO LIFR
CIGS ARE ALSO EXPECTED AT ALL SITES THE COLD FRONT WILL SHIFT
WINDS TO THE WEST AT KRVS AND KTUL THIS EVENING...AND THE ARKANSAS
TAF SITES WILL SEE THE FRONT PASS TONIGHT...ALONG WITH LESSENING
RAIN AND THUNDERSTORM CHANCES FROM WEST TO EAST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...23
Hazardous weather outlook, Oct 29, 4:14 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT THU OCT 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-292215-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
514 AM CDT THU OCT 29 2009

...SEVERE WEATHER POSSIBLE TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING .

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A SURFACE COLD FRONT AND A LAGGING UPPER LEVEL SYSTEM WERE SLOWLY
MOVING EASTWARD THIS MORNING. THE COLD FRONT WAS LOCATED OVER
NORTHWEST OKLAHOMA...WHILE A WARM FRONT EXTENDED FROM SOUTH
CENTRAL OKLAHOMA INTO NORTHEAST TEXAS. THE UPPER LEVEL SYSTEM WAS
JUST SOUTHEAST OF THE FOUR CORNER REGION AND WAS MOVING EAST AS WELL.
ELEVATED SHOWER AND THUNDERSTORM ACTIVITY HAS BEEN OCCURRING ACROSS THE
REGION NORTH OF THE WARM FRONT. DESPITE STRONG SHEAR IN PLACE...SEVERE
WEATHER OVERNIGHT HAS BEEN LIKELY PRECLUDED BY THE LACK OF
INSTABILITY. HOWEVER...SEVERE CHANCES WILL INCREASE AS THE DAY
PROGRESSES AS THE WARM FRONT LIFTS NORTH...AND THE COLD FRONT
MOVES EAST. WHILE SEVERE WEATHER POTENTIAL EXISTS AREAWIDE WITH
DAMAGING DOWNBURST WINDS THE LIKELY THREAT...SOUTHEAST OKLAHOMA
HAS SLIGHTLY IMPROVED CHANCES FOR SEVERE STORMS...INCLUDING
TORNADOES...AS THIS AREA WILL BE IN THE WARM SECTOR AND WILL
BENEFIT FROM HIGHEST INSTABILITY AND MAXIMIZED DIRECTIONAL SHEAR.
THE SEVERE WEATHER THREAT WILL SHIFT EAST THIS EVENING...WITH
OVERALL CHANCES FOR STORMS DECREASING AFTER MIDNIGHT AS THE COLD
FRONT ADVANCES THROUGH THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A BENIGN WEATHER PATTERN WILL OVERTAKE THE AREA IN THE WAKE OF THE
SYSTEM CURRENTLY AFFECTING THE REGION. THUNDERSTORM CHANCES FOR
THIS OUTLOOKED PERIOD WILL BE MINIMAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 29, 5:14 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 AM CDT THU OCT 29 2009

OKZ054-291200-
OSAGE OK-
614 AM CDT THU OCT 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 614 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES WEST OF APPERSON TO 19 MILES WEST OF
APPERSON TO 28 MILES SOUTHWEST OF BURBANK...MOVING NORTHEAST AT 30
MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BURBANK...APPERSON...WEBB CITY AND GRAINOLA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9663 3658 9673 3650 9702 3653 9701
      3656 9690 3659 9690 3660 9691 3658 9699
      3659 9704 3670 9707 3671 9705 3670 9694
      3676 9689 3676 9683 3679 9676 3699 9675
      3700 9664
TIME...MOT...LOC 1114Z 226DEG 28KT 3679 9714 3666 9709
          3648 9716
Special weather statement, Oct 29, 5:20 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
620 AM CDT THU OCT 29 2009

OKZ054-059-291200-
OSAGE OK-PAWNEE OK-
620 AM CDT THU OCT 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND WESTERN PAWNEE

AT 620 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 25 MILES WEST OF PAWNEE TO 17 MILES SOUTHWEST OF
PAWNEE TO 32 MILES SOUTHWEST OF PAWNEE...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
FAIRFAX...PAWNEE...MARAMEC...SKEDEE AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3663 9706 3674 9685 3646 9661 3616 9670
      3616 9681 3625 9683 3625 9692 3633 9692
      3635 9703 3651 9704 3654 9699 3656 9690
      3659 9690 3660 9693 3658 9703 3660 9706
TIME...MOT...LOC 1120Z 235DEG 34KT 3642 9723 3622 9706
          3597 9713
Special weather statement, Oct 29, 6:16 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 AM CDT THU OCT 29 2009

OKZ054-059-064-291300-
CREEK OK-OSAGE OK-PAWNEE OK-
716 AM CDT THU OCT 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE...NORTHWESTERN CREEK AND PAWNEE

AT 716 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF BURBANK TO 7 MILES EAST OF
RALSTON TO 13 MILES WEST OF DRUMRIGHT...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PAWHUSKA...SHIDLER...OSAGE...HOMINY...WYNONA...FAIRFAX...PERSHING...
BURBANK...APPERSON...WEBB CITY...PEARSONIA...FORAKER...PAWNEE...
JENNINGS...TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...
CLEVELAND...RALSTON...DRUMRIGHT...OILTON AND SILVER CITY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3667 9623 3593 9652 3592 9663 3616 9663
      3616 9681 3625 9683 3625 9691 3626 9693
      3678 9681 3679 9676 3683 9675 3700 9640
      3700 9633
TIME...MOT...LOC 1216Z 240DEG 20KT 3669 9666 3651 9660
          3603 9682

The radar

The Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Flash Flood, Pawnee

When
October 29, 6:20 AM CST to 8:30 AM CST
Where
Pawnee County, 3 mi NW of Pawnee to 3 mi SW of Pawnee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.361, -96.838

Roads were flooded in and around Pawnee due to locally heavy rainfall.

Tornado, Okfuskee

When
October 29, 10:17 AM CST
Where
Okfuskee County, 1 mi WSW of Weleetka
Rating
EF0
Path length
0.5 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.325, -96.146

A tornado damaged several barns, uprooted several trees, and removed shingles off of a couple homes.

Flash Flood, Okfuskee

When
October 29, 11:00 AM CST to 1:00 PM CST
Where
Okfuskee County, 3 mi E of Weleetka to 2 mi E of Okemah
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.330, -96.077

Roads were flooded in and around Weleetka as well as other areas of southern Okfuskee County.

Thunderstorm Wind, McIntosh

When
October 29, 11:30 AM CST
Where
McIntosh County, 4 mi W of Pierce
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.430, -95.791

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Wagoner

When
October 29, 11:35 AM CST
Where
Wagoner County, Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
35.880, -95.600

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Wagoner

When
October 29, 12:40 PM CST
Where
Wagoner County, 6 mi ENE of Wagoner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.883, -95.281

Strong thunderstorm wind blew down large tree limbs.

Tornado, Pushmataha

When
October 29, 1:14 PM CST
Where
Pushmataha County, 4 mi NE of Dunbar
Rating
EF1
Path length
0.5 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
34.511, -95.500

A tornado snapped or uprooted numerous trees.

Flash Flood, Tulsa

When
October 29, 1:35 PM CST to 3:35 PM CST
Where
Tulsa County, 2 mi N of Sperry to 2 mi S of Sperry
Cause
Heavy Rain
Reported by
Public
Coordinates
36.329, -96.000

Roads were flooded in and around Sperry.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 199470, 199477, 199471, 199473, 199474, 199475, 199478, 199472.